Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 11, 2018, 12:05 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2018, 12:05 PM MDT (18:05 UTC)
- Expired
- Jul 11, 2018, 2:47 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 224 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 1:05 PM MDT | FLASH FLOOD | 3 W Cimarron, NM | 4-5 FOOT SURGE OF WATER OBSERVED ALONG THE CIMARRON RIVER JUST WEST OF CIMARRON. 0.64 INCHES OF RAIN MEASURED IN THE MIDDLE OF THE UTE PARK BURN SCAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260 WGUS55 KABQ 111805 FFWABQ NMC007-112100- /O.NEW.KABQ.FF.W.0024.180711T1805Z-180711T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 1205 PM MDT WED JUL 11 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Western Colfax County in northeastern New Mexico... * Until 300 PM MDT. * At 1203 PM MDT, Doppler radar indicated heavy rain from slow- moving thunderstorms approaching the Ute Park area and U.S. 64 near and just east of Ute Park. Flash flooding is expected to begin shortly as heavy rain begins to fall on the Ute Park burn scar. This will impact the Ute Park fire burn scar including but not limited to Highway 64 from Ute Park to Cimarron, the Cimarron River and the Philmont Scout Ranch backcountry as well as Ute Park including Hummingbird Lane and Cimarron. Some areas north of Highway 64 that will be impacted include State Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that will be impacted include Webster and Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially near the burn area. Most flood related deaths occur in automobiles. Do not attempt to cross water covered bridges, dips or low water crossings. && LAT...LON 3663 10513 3660 10492 3646 10489 3648 10515 $$ KJ
2 follow-up statements
244 WGUS75 KABQ 111850 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 1250 PM MDT WED JUL 11 2018 NMC007-112100- /O.CON.KABQ.FF.W.0024.000000T0000Z-180711T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colfax- 1250 PM MDT WED JUL 11 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR WESTERN COLFAX COUNTY... At 1246 PM MDT, emergency management reported heavy rain and hail up to one quarter inch in diameter on the west side of Cimarron as well as rapidly rising water in the Cimarron River. U.S. Highway 64 remains closed between Eagle Nest and Cimarron. The heaviest thunderstorm rains had shifted east east and southeast of the Ute Park burn scar but the threat for flash flooding and debris flow to the U.S. 64 corridor will remain very high. Radar estimated rainfall totals between one-half and one inch are indicated to have impacted the burn scar. The slow-moving storms will continue to generally drift toward the south or southeast at less than 10 mph although erratic and nearly stationary storm motions may be observed. This will impact the Ute Park fire burn scar including but not limited to Highway 64 from Ute Park to Cimarron, the Cimarron River and the Philmont Scout Ranch backcountry as well as Ute Park including Hummingbird Lane and Cimarron. Some areas north of Highway 64 that will be impacted include State Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that will be impacted include Webster and Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially near the burn area. Most flood related deaths occur in automobiles. Do not attempt to cross water covered bridges, dips or low water crossings. && LAT...LON 3663 10513 3660 10492 3646 10489 3648 10515 $$ KJ
294 WGUS75 KABQ 112047 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 247 PM MDT WED JUL 11 2018 NMC007-112056- /O.CAN.KABQ.FF.W.0024.000000T0000Z-180711T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colfax- 247 PM MDT WED JUL 11 2018 ...THE FLASH FLOOD WARNING FOR WESTERN COLFAX COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3663 10513 3660 10492 3646 10489 3648 10515 $$ KJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:46 AM MDT, 19 minutes earlier.
Area forecast discussion, Jul 11, 11:46 AM MDT, 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1146 AM MDT Wed Jul 11 2018 .AVIATION... 18Z TAF CYCLE Aviation hazards will be focused on thunderstorms today and tonight. Cells are already quickly sprouting over the high terrain of northern and central New Mexico, and will continue to expand in coverage through the afternoon, rolling into adjacent valleys and lowlands this evening. Stronger storms will be capable of locally heavy rainfall, brief MVFR/IFR conditions, gusty downburst winds, and small hail. Storm coverage is expected to decrease significantly after midnight with even more storms redeveloping on Thursday. 52 && .PREV DISCUSSION...250 AM MDT Wed Jul 11 2018... .SYNOPSIS... A notable change in the weather pattern across northern and central New Mexico is expected to begin later this afternoon and this evening, as subtropical moisture moves northward across the region. Coverage of showers and thunderstorms will increase this afternoon and evening across the north central, south central and southwest portions of the state with the threat of localized flash flooding. An upper level low will develop over the region Thursday and Friday which combined with another surge of moisture will produce greater coverage of showers and thunderstorms with the potential for flash flooding. The upper level low will drift westward Saturday and Sunday, and scattered storms will continue across central and western New Mexico. There will be sufficient moisture in place Monday and Tuesday for at least isolated to scattered showers and thunderstorms across the region. Daytime temperatures will be mainly below normal through Tuesday. && .DISCUSSION... As a strong upper level high moves eastward from the central Plains states to the middle MS Valley today through this evening, a southerly flow of subtropical moisture will move across northern and central NM. The GFS shows precipitable water increasing to near 1.25 inches over southern portions of central NM and to around 1.0 inch across the northern tier of the state. Strong surface and boundary layer heating ahead of this increase in mid and upper level moisture will destabilize the atmosphere, and scattered to low-end numerous showers and thunderstorms will develop this afternoon and evening across most of northern and central NM. Development will be favored in the south central mountains, the southwest mountains and the north central mountains, where flash flood watches will be in effect from 18Z today through 06Z Thursday. A compact upper low which is centered over the OK panhandle early this morning will retrograde westward today and will be located over south central CO this evening. This feature may provide some additional lift for showers and thunderstorm development over the north central mountains on NM late this afternoon and evening. Burn scar areas will be particularly vulnerable to flash flooding. On Thursday, models show the upper low transitioning to an upper level trough extending from southern NM northward to southern CO. The GFS and NAM project that subtropical moisture will deepen across NM Thursday afternoon and evening with precipitable water values increasing to between 1.25 and 1.50 inches across the entire area. Coverage of showers and thunderstorms will increase to scattered to numerous across NM Thursday with the threat of flash flooding expanding given slow storm motion. GFS and ECMWF show a strong upper level high forming over the Great Basin Friday. The upper level trough over NM will move little Friday between the upper level high to the west and the upper level high over the middle MS Valley. Precipitable water values Friday may increase slightly above 1.50 inches across portions the region. Cloud cover and slightly lower daytime temperatures will inhibit convection Friday, but this may be overcome by the general synoptic lift provided by the upper level trough. Scattered to numerous showers and thunderstorms are again expected Friday and Friday night with a continued threat of flash flooding due to slow storm motion. Models are showing the upper level trough drifting westward across western NM Saturday and over eastern AZ by Sunday. Shower and thunderstorm activity this weekend will likely become isolated across the eastern plains, but scattered activity across central and western should continue. The GFS pushes a backdoor cold front across eastern and central NM Monday, indicating an increase in convective activity across these areas Monday through monday night. The ECMWF shows a decrease in activity, as a ridge of high pressure builds in from the northwest Monday. Tuesday and Wednesday appear to be days when moisture in place will recycle each day with isolated to scattered coverage. The ECMWF shows a shortwave trough crossing northern NM on Wednesday and greater storm coverage. Daytime temperatures through Tuesday look to be slightly below to below normal across the region. Friday looks to be the coolest day with highs 4 to 12 degrees below normal. 28 && .FIRE WEATHER... PWATs are trending up and will continue to do so for the next couple of days leading to increased humidity and coverage of wetting storms, with locally heavy rainfall and the potential for burn scar flooding. Thursday, Friday and Saturday look to be the peak days with well above normal atmospheric moisture and widespread wetting rainfall. This due to a stalled easterly wave over New Mexico in between two upper high centers, one over southern Nevada and the other over the middle Mississippi River Valley. Daytime temperatures will be below normal during this period due to added cloud cover and rain-cooling. There is some disagreement among the medium range model solutions, but at some point early to mid next week a backdoor front will push in and recharge moisture across the area leading to another uptick in storm coverage. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ508>515-526. &&
Hazardous weather outlook, Jul 11, 3:01 AM MDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 301 AM MDT Wed Jul 11 2018 NMZ501>540-121100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 301 AM MDT Wed Jul 11 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered thunderstorms across the northern mountains and portions of southwest and south central New Mexico are expected today. Stronger thunderstorms will have the potential to produce heavy rainfall and localized areas of flash flooding this afternoon and evening, especially near recent and older burn scars. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms are expected Thursday and Friday. Storm motions will be slow and heavy rainfall is likely. This may lead to areas of flash flooding, especially near recent and older burn scars. Isolated locations may receive up to 2 to 3 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. Scattered storms across central and western New Mexico will continue the threat of flash flooding Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 28
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:12 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Jul 11, 11:58 AM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Jul 11, 12:19 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 116 min |
| Jul 11, 12:27 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 11, 12:27 PM MDT | Areal Flood Advisory | ABQ | Mora | 2 hr |
| Jul 11, 12:43 PM MDT | Special Weather Statement | ABQ | Colfax | 32 min |
| Jul 11, 1:07 PM MDT | Flash Flood Warning | ABQ | Colfax | 2 hr |
| Jul 11, 1:35 PM MDT | Areal Flood Advisory | ABQ | Catron | 115 min |
| Jul 11, 2:14 PM MDT | Areal Flood Advisory | ABQ | Taos | 2 hr |
| Jul 11, 2:31 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 119 min |
| Jul 11, 2:41 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora | 2 hr |
| Jul 11, 2:50 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 115 min |
| Jul 11, 2:56 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe, Torrance | 2 hr |
| Jul 11, 3:03 PM MDT | Special Weather Statement | ABQ | Bernalillo | 42 min |
| Jul 11, 3:17 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 88 min |
| Jul 11, 3:22 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 113 min |
| Jul 11, 3:26 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 11, 3:39 PM MDT | Flash Flood Watch | ABQ | 35 hr | |
| Jul 11, 4:03 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 87 min |
| Jul 11, 4:23 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 82 min |
| Jul 11, 4:41 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 94 min |
| Jul 11, 4:47 PM MDT | Special Weather Statement | ABQ | Bernalillo | 43 min |
| Jul 11, 4:54 PM MDT | Areal Flood Advisory | ABQ | Torrance, Valencia | 51 min |
| Jul 11, 5:01 PM MDT | Special Weather Statement | ABQ | Torrance | 29 min |
| Jul 11, 5:16 PM MDT | Special Weather Statement | ABQ | San Miguel | 44 min |
| Jul 11, 5:48 PM MDT | Areal Flood Advisory | ABQ | Valencia | 87 min |
| Jul 11, 5:57 PM MDT | Special Weather Statement | ABQ | Valencia | 33 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.